skip to content

Guidelines for the Use of Antiretroviral Agents in Pediatric HIV Infection

  •   Table of Contents

Download Guidelines

Management of Medication Toxicity or Intolerance

Peripheral Nervous System Toxicity

Last Updated: April 27, 2017; Last Reviewed: April 27, 2017

Table 13k. Antiretroviral Therapy-Associated Adverse Effects and Management Recommendations—Peripheral Nervous System Toxicity
Adverse Effects Associated ARVs Onset/Clinical Manifestations Estimated Frequencya Risk Factors Prevention/ Monitoring Management
ARV Toxic Neuropathyb d4T, ddI

PIs

Onset
  • Weeks to months
Presentation:
  • Decreased sensation
  • Aching, burning, painful numbness
  • Hyperalgesia
  • Allodynia
  • Decreased or absent ankle reflexes
Distribution
  • Bilateral soles of feet, ascending to legs and fingertips
Children:
  • Around 1% overall
  • d4T—10% to 25%
Adults:
  • d4T—up to 50% 
     
  • Pre-existing neuropathy
  • Elevated triglyceride levels
  • Poor nutrition
  • More advanced HIV disease
  • Concomitant use of other neurotoxic agents (e.g., INH)
  • Some mitochondrial DNA haplogroups may have increased risk.
Avoid use of d4T and ddI.

Monitor for symptoms and signs of peripheral neuropathy.

Discontinue offending agent.

Topical capsaicin 8% may be helpful.

Consider referral to a neurologist.

Data are insufficient to allow the Panel to recommend use of any of the following modalities: tricyclic antidepressants, gabapentin, gregabalin, mexiletine, Lamotrigine, and acupuncture or other complementary approaches.

a Peripheral neuropathy may be underreported in children because symptoms are difficult to evaluate in young children.
b HIV infection itself may cause a distal sensory neuropathy that is phenotypically identical to ARV toxic neuropathy.

Key to Acronyms: ARV = antiretroviral; d4T = stavudine; ddI = didanosine; INH = isoniazid; NRTI = nucleoside reverse transcriptase inhibitor; PI = protease inhibitor

References

  1. Nachman SA, Chernoff M, Gona P, et al. Incidence of noninfectious conditions in perinatally HIV-infected children and adolescents in the HAART era. Arch Pediatr Adolesc Med. 2009;163(2):164-171. Available at http://www.ncbi.nlm.nih.gov/pubmed/19188649.
  2. Buck WC, Kabue MM, Kazembe PN, Kline MW. Discontinuation of standard first-line antiretroviral therapy in a cohort of 1434 Malawian children. J Int AIDS Soc. 2010;13:31. Available at http://www.ncbi.nlm.nih.gov/pubmed/20691049.
  3. Ances BM, Vaida F, Rosario D, et al. Role of metabolic syndrome components in HIV-associated sensory neuropathy. AIDS. 2009;23(17):2317-2322. Available at http://www.ncbi.nlm.nih.gov/pubmed/19823068.
  4. Banerjee S, McCutchan JA, Ances BM, et al. Hypertriglyceridemia in combination antiretroviral-treated HIV-positive individuals: potential impact on HIV sensory polyneuropathy. AIDS. 2011;25(2):F1-6. Available at http://www.ncbi.nlm.nih.gov/pubmed/21150557.
  5. Canter JA, Robbins GK, Selph D, et al. African mitochondrial DNA subhaplogroups and peripheral neuropathy during antiretroviral therapy. J Infect Dis. 2010;201(11):1703-1707. Available at http://www.ncbi.nlm.nih.gov/pubmed/20402593.
  6. McCormack PL. Capsaicin dermal patch: in non-diabetic peripheral neuropathic pain. Drugs . 2010;70(14):1831-1842. Available at http://www.ncbi.nlm.nih.gov/pubmed/20836576.
  7. Phillips TJ, Cherry CL, Cox S, Marshall SJ, Rice AS. Pharmacological treatment of painful HIV-associated sensory neuropathy: a systematic review and meta-analysis of randomised controlled trials. PLoS One. 2010;5(12):e14433. Available at http://www.ncbi.nlm.nih.gov/pubmed/21203440.
  8. Menezes CN, Maskew M, Sanne I, Crowther NJ, Raal FJ. A longitudinal study of stavudine-associated toxicities in a large cohort of South African HIV infected subjects. BMC Infect Dis. 2011;11:244. Available at http://www.ncbi.nlm.nih.gov/pubmed/21923929.
  9. Wadley AL, Cherry CL, Price P, Kamerman PR. HIV neuropathy risk factors and symptom characterization in stavudine-exposed South Africans. Journal of Pain and Symptom Management. 2011;41(4):700-706. Available at http://www.ncbi.nlm.nih.gov/pubmed/21145196.
  10. Tukei VJ, Asiimwe A, Maganda A, et al. Safety and tolerability of antiretroviral therapy among HIV-infected children and adolescents in Uganda. J Acquir Immune Defic Syndr. 2012;59(3):274-280. Available at http://www.ncbi.nlm.nih.gov/pubmed/22126740.
  11. Webster LR, Peppin JF, Murphy FT, Tobias JK, Vanhove GF. Tolerability of NGX-4010, a capsaicin 8% patch, in conjunction with three topical anesthetic formulations for the treatment of neuropathic pain. Journal of Pain Research. 2012;5:7-13. Available at http://www.ncbi.nlm.nih.gov/pubmed/22328830.
  12. Phan V, Thai S, Choun K, Lynen L, van Griensven J. Incidence of treatment-limiting toxicity with stavudine-based antiretroviral therapy in Cambodia: a retrospective cohort study. PLoS One. 2012;7(1):e30647. Available at http://www.ncbi.nlm.nih.gov/pubmed/22303447.
  13. Palmer M, Chersich M, Moultrie H, Kuhn L, Fairlie L, Meyers T. Frequency of stavudine substitution due to toxicity in children receiving antiretroviral treatment in sub-Saharan Africa. AIDS. 2013;27(5):781-785. Available at http://www.ncbi.nlm.nih.gov/pubmed/23169331.
  14. Peters RP, Van Ramshorst MS, Struthers HE, McIntyre JA. Clinical assessment of peripheral neuropathy in HIV-infected children on antiretroviral therapy in rural South Africa. Eur J Pediatr. 2014;173(9):1245-1248. Available at http://www.ncbi.nlm.nih.gov/pubmed/24691679.
  15. Kaku M, Simpson DM. HIV neuropathy. Curr Opin HIV AIDS. 2014;9(6):521-526. Available at http://www.ncbi.nlm.nih.gov/pubmed/25275705.
  16. Sankhyan N, Lodha R, Sharma S, et al. Peripheral neuropathy in children on stauvudine therapy. Indian journal of pediatrics. 2015;82(2):136-139. Available at http://www.ncbi.nlm.nih.gov/pubmed/24874810.
  17. Chen H, Clifford DB, Deng L, et al. Peripheral neuropathy in ART-experienced patients: prevalence and risk factors. J Neurovirol. 2013;19(6):557-564. Available at http://www.ncbi.nlm.nih.gov/pubmed/24297499.
  18. Cherry CL, Wadley AL, Kamerman PR. Diagnosing and treating HIV-associated sensory neuropathy: a global perspective. Pain Manag. 2016;6(2):191-199. Available at http://www.ncbi.nlm.nih.gov/pubmed/26988147.

Download Guidelines